California, 2018

Hail in California, July 22, 2018

July 22, 2018 · NWS MFR · 1 event in 1 county or zone

Monsoonal moisture combined with surface heating and a weak upper level trigger allowed thunderstorms to develop on this day. One of them generated severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Monsoonal moisture combined with surface heating and a weak upper level trigger allowed thunderstorms to develop on this day. One of them generated severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jul 22, 8:17 PM PST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 22, 8:17 PM PST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Medford OR
917 PM PDT Sun Jul 22 2018

.DISCUSSION...A few thunderstorms are continuing across northern
California, although they should be diminishing in strength
relatively soon now that the sun has set. Have gone ahead and
cancelled the red flag warning for the Oregon fire weather zones,
and should be able to allow the red flag warning over the
California zones expire as planned.

The tricky part of the forecast is going to continue to be how
smoke affects both temperatures and thunderstorm chances. It
appears as if things become a little more unstable farther north
than today, but the smoke could hinder formation of thunderstorms.
The current forecast seems to be mostly on track, so have not
made any changes at this point. -Schaaf

&&

.AVIATION...For the 23/00Z TAFs...Wildfire smoke continues over
most of the inland valleys west of the Southern Oregon Cascades.
MVFR visibilities/cigs and local IFR conditions will exist near
these fires tonight and Monday, especially in Jackson and
Josephine counties.

At the coast north of Cape Blanco, IFR/LIFR conditions are expected
tonight into Monday morning, gradually improving to VFR in the late
morning on Monday.

East of the Southern Oregon Cascades and inland north of the fires,
VFR will prevail for the TAF period, though some light MVFR smoke is
possible closer to the Cascades and in the Umpqua basin. On Monday
afternoon , expect isolated thunderstorms to develop for areas east
of the Cascades.

Across northern California, expect mainly VFR conditions with areas
of patchy smoke. Gusty winds and local MVFR cigs/vis are possible
near thunderstorms this evening and Monday afternoon. -CC

&&

.MARINE...Updated 800 PM PDT Sunday 22 July 2018...The weakened
northerly winds will continue tonight. These winds combined with
the northerly fresh swell will generate steep hazardous seas for
small craft. Steep seas due to combined fresh swell and wind seas
are expected to linger through at least Tuesday, mainly affecting
the waters beyond 5 nm from shore and near capes. North winds will
strengthen slightly Monday afternoon into Monday evening for
areas south of Cape Blanco beyond 10 nm from shore and from Cape
Blanco to Gold Beach within 10 nm of shore. These winds may near
small craft advisory levels with occasional gusts to 25 kt. A
weaker thermal trough will keep these winds going through Tuesday.
Of note, for areas from Brookings south within 10 nm, weak winds
are expected through Tuesday. Winds and seas may increase slightly
Wednesday into Thursday. So small craft advisory level conditions
are possible through late in the week. -CC

&&

.PREV DISCUSSION... /Issued 240 PM PDT Sun Jul 22 2018/

DISCUSSION...The latest visible image shows marine stratus along
the coast, north of Cape Blanco. The upper flow has shifted
southwest and the smoke plumes from the fires in southwest Oregon
have shifted from north to northwest to south to southwest towards
Douglas County. Despite this, plenty of smoke remain in the westside
valleys and surface winds are expected to become west to northwest
pushing it back in later this afternoon. This is being supported by
the high res smoke models. This could put a cap on the amount of
heating, but we should still end up a few degrees warmer than
yesterday at this time for these areas.

Meanwhile, the mid level clouds that were moving up from the
southwest earlier this morning continue to move northeast into
southeast Lake and Klamath Counties. This has brought increasing
instability over northern California and southern Lake County as
evidenced by increasing and building cumulus. So far one lightning
strike has been observed in Shasta County, south of our forecast
area. Meanwhile a cell has popped up northwest of Tennant, but no
lightning. Yet.

There's good agreement most of the instability will be confined in
northern California from the Marble Mountains east-northeast into
Medicine Lake and Northwest Modoc County. Earlier the thinking was
there could be an isolated thunderstorms in the Siskiyous, but the
short range high res and ensemble high res models keep it out.
Instability is only marginal at best in this area and there's little
or trigger. So isolated thunderstorms were removed.

Additionally, the model soundings show a dry sub-layer and there's a
chance any little if any rain that comes from any storms will not
reach the ground gusty winds are possible near any storms. Therefore
the concern is heightened for new starts from lightning.

Isolated storms will fizzle out later this evening with dry
conditions overnight. The GFS hangs on to some QPF tonight in
Northern California while the NAM and short range high res models do
not. Given the mid level moisture is decreasing, loss of daytime
heating and little or no trigger, suspect the GFS is overdone, so
we'll go with dry conditions tonight.

The threat of thunderstorms exist again Monday and Tuesday
afternoons as a piece of the monsoonal moisture from the Sierra
Nevada moves north into our area. It looks like the best chance for
thunderstorms will be in the Sierras. Still could not rule out
something in northern California and east of the Cascades late in
the afternoon and evening both Monday and Tuesday. This is because
mid level moisture will increase along with marginal instability and
weak embedded shortwaves.

The rest of the week from Wednesday onward into next weekend will be
dry with no threat of thunderstorms. However Wednesday will be a
close call. The GFS shows marginal instability and moisture
Wednesday afternoon and evening in the Marble Mountains towards
medicine Lake, but the NAM is drier and not as unstable. Therefore
the forecast for Wednesday could change should future model runs
show more instability.

The other concern this week will be temperatures. Were looking at
hot temperatures just about everywhere with near or triple digit
values for the Rogue, Illinois, Applegate, Shasta, Scott and Klamath
River valleys starting tomorrow and lasting into next weekend. There
will be some, but not a lot of relief in the overnight period Monday
and Tuesday night. Earlier we had a heat watch out, but due to a
combination of slightly cooler overnight lows and smoke putting a
cap on the amount of heating during the day. Decided to issue a heat
advisory. Please see NPWMFR for more details. The coast will be the
only place where temperatures will be near normal with a persistent
weak onshore flow. -Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Heat Advisory from 11 AM Monday to 11 PM PDT Wednesday for
     ORZ024-026.

CA...Red Flag Warning until 11 PM PDT this evening for
     CAZ280>282-284-285.
     Heat Advisory from 11 AM Monday to 11 PM PDT Wednesday for
     CAZ080>082.

Pacific Coastal Waters...Small Craft Advisory for hazardous seas until 11 PM PDT Tuesday
     for PZZ350-356-370-376.

BMS/CC/MAP

In the hours before

Special weather statement, Jul 22, 6:50 PM PST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Medford OR
750 PM PDT SUN JUL 22 2018

CAZ085-230300-
Modoc County-
750 PM PDT SUN JUL 22 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MODOC COUNTY...

At 750 PM PDT, a strong thunderstorm was located near Plum Valley
Campground, or near Lake City, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Davis Creek, Plum Valley Campground, Highway 299 At Cedar Pass, Cedar
Pass Campground and Cedar Pass Ski Area.

* This includes the following highways...
   Highway 299 in California between mile markers 43 and 56.
   US 395 in California between mile markers 30 and 43.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4155 12045 4189 12032 4188 12019 4185 12019
      4185 12018 4173 12018 4170 12023 4163 12023
      4159 12019 4152 12019
TIME...MOT...LOC 0250Z 269DEG 15KT 4168 12028

SCHAAF
Special weather statement, Jul 22, 7:14 PM PST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Medford OR
814 PM PDT SUN JUL 22 2018

CAZ080-081-230345-
Central Siskiyou County-Western Siskiyou County-
814 PM PDT SUN JUL 22 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SISKIYOU COUNTY...

At 813 PM PDT, a strong thunderstorm was located 7 miles east of
Etna, or 19 miles south of Yreka, moving north at 10 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

This storm will remain over mainly rural areas of central Central
Siskiyou County and east central Western Siskiyou County Counties.

* This includes...
   Highway 3 in California near mile marker 15, between mile markers
  35 and 41, and between mile markers 43 and 44.

LAT...LON 4137 12267 4139 12284 4169 12282 4165 12254
TIME...MOT...LOC 0313Z 185DEG 14KT 4146 12275

SCHAAF
Special weather statement, Jul 22, 7:19 PM PST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Medford OR
819 PM PDT SUN JUL 22 2018

CAZ085-230345-
Modoc County-
819 PM PDT SUN JUL 22 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MODOC COUNTY...

At 818 PM PDT, a strong thunderstorm was located over Lake City,
moving east at 10 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Plum Valley Campground.

* This includes...
   Highway 299 in California near mile marker 51.

LAT...LON 4157 12035 4174 12036 4178 12018 4173 12018
      4170 12023 4163 12023 4159 12019 4155 12019
TIME...MOT...LOC 0318Z 265DEG 7KT 4166 12026

SCHAAF
Special weather statement, Jul 22, 7:45 PM PST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Medford OR
845 PM PDT SUN JUL 22 2018

CAZ080-081-230415-
Central Siskiyou County-Western Siskiyou County-
845 PM PDT SUN JUL 22 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SISKIYOU COUNTY...

At 844 PM PDT, a strong thunderstorm was located near Fort Jones, or
13 miles southwest of Yreka, moving north at 15 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Yreka and Fort Jones.

* This includes...
   Highway 3 in California between mile markers 29 and 50.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4148 12264 4149 12288 4176 12292 4175 12256
TIME...MOT...LOC 0344Z 182DEG 12KT 4156 12276

SCHAAF
Special weather statement, Jul 22, 8:25 PM PST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Medford OR
925 PM PDT SUN JUL 22 2018

CAZ080>082-230500-
Central Siskiyou County-South Central Siskiyou County-Western
Siskiyou County-
925 PM PDT SUN JUL 22 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SISKIYOU COUNTY...

At 923 PM PDT, a strong thunderstorm was located 8 miles east of
Callahan, or 16 miles west of Mount Shasta, moving north at 10 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

This storm will remain over mainly rural areas of southern Central
Siskiyou County...western South Central Siskiyou County and
southeastern Western Siskiyou County Counties.

* This includes...
   Highway 3 in California between mile markers 1 and 5.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4149 12274 4148 12251 4135 12254 4136 12256
      4136 12258 4135 12259 4134 12258 4133 12259
      4133 12265 4129 12265 4127 12271 4125 12272
      4124 12274
TIME...MOT...LOC 0423Z 182DEG 12KT 4130 12264

SCHAAF
Special weather statement, Jul 22, 9:11 PM PST, 28 minutes before
Special Weather Statement
National Weather Service Medford OR
1011 PM PDT SUN JUL 22 2018

CAZ080>082-230545-
Central Siskiyou County-South Central Siskiyou County-Western
Siskiyou County-
1011 PM PDT SUN JUL 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SISKIYOU COUNTY...

At 1010 PM PDT, a strong thunderstorm was located 8 miles west of I 5
Black Butte Summit, or 11 miles west of Mount Shasta, moving
northeast at 10 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Weed and Edgewood.

* This includes...
   US 97 in California near mile marker 1.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4130 12250 4131 12250 4132 12248 4134 12250
      4135 12252 4134 12253 4137 12257 4137 12259
      4150 12253 4142 12234
TIME...MOT...LOC 0510Z 214DEG 10KT 4134 12253

SCHAAF

The radar

The Medford radar (KMAX), 83 km away, was scanning. The volume nearest the first event began at 05:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Siskiyou

When
July 22, 9:39 PM PST to 9:49 PM PST
Where
Siskiyou County, 4.89 mi SSW of Weed
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.370, -122.430

A spotter 4SW of Weed reported 1 drifts of mainly 1/2 inch diameter hail. Maximum hail size was 1 inch.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2018Every state in 2018This day in weather historyWarnings in California, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758557.